Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 359, NWS Omaha, NE

September 25, 2002Harrison County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 25, 2002, 12:11 PM CDT for Harrison County, Pottawattamie County, Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 2002, 12:11 PM CDT (17:11 UTC)
Expired
Sep 25, 2002, 1:15 PM CDT
In force
64 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Harrison County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 1:00 PM CDTHail 0.75Honey Creek, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:00 AM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 3:00 AM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT WED SEP 25 2002

TIMING OF FRONT THROUGH THE FORECAST AREA WILL CONTINUE TO BE THE
MAIN CONCERN THROUGH THURSDAY WITH 00Z ETA LITTLE SLOWER THAN
PREVIOUS RUN IN BRINGING SYSTEM ACROSS.

COLD FRONT AT 06Z EXTENDED FROM NWRN MN THROUGH SERN SD AND NWRN NEB.
ELEVATED CONVECTION CONTINUED JUST EAST OF THE AREA OVER SOUTH
CENTRAL IA WITH RECENT DEVELOPMENT FROM SWRN MN INTO NORTH CENTRAL
NEB IN ADVANCE OF THE FRONT. MODELS FAIRLY SIMILAR IN HANDLING OF FRONT
THROUGH TONIGHT WITH NORTHERN PARTS OF FA HAVING BEST CHANCE FOR PRECIP
TODAY...THEN SPREADING INTO CENTRAL AND SRN PARTS OF THE AREA TONIGHT
INTO THURSDAY.  DUE TO SLOWER TIMING BY MODELS AND LIMITED H85 MOISTURE
BY BOTH ETA AND AVN HAVE BACKED OFF ON POPS AND TIMING OF PRECIP FOR
SERN AREAS TODAY AND EARLY TONIGHT. EXPECT SHARP TEMPERATURE
GRADIENT ACROSS THE AREA TODAY BASED ON FRONTAL POSITION AND RAIN
AREA. NOT AS GREAT A CONTRAST ON THURSDAY BUT POSITION AND EXTENT OF
CLOUDS AND RAIN AGAIN HAVING MAIN IMPACT ON HIGH TEMPERATURES.
ONLY MINOR CHANGES TO TEMPERATURES IN THE SHORT TERM THIS FORECAST.

NO CHANGE TO EXTENDED PERIOD AT THIS TIME WITH SECONDARY PUSH OF
COOLER AIR AND CHANCE OF RAIN STILL INDICATED BY AVN FOR SATURDAY.
NEW MRF AND ECMWF SHOWING MORE COOL AIR COMING IN FOR THE TUE-WED
PERIOD NEXT WEEK.

.OMA...NONE.
FOBERT

In the hours before

Special weather statement, Sep 25, 11:45 AM CDT, 26 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-252330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT WED SEP 25 2002

STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT
IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL BE MOVING SLOWLY ACROSS THE AREA TODAY AND
TONIGHT. THIS FRONT COMBINED WITH A SERIES OF UPPER AIR
DISTURBANCES WILL PRODUCE PERIODS OF THUNDERSTORMS BEGINNING IN
NORTHEAST NEBRASKA.  SHEAR AND ELEVATED INSTABILITY ARE GREAT
ENOUGH TO FIRE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL.

ON THURSDAY THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS
OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BEHIND THE COLD FRONT
BUT AGAIN NO SEVERE WEATHER IS ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE)

***PLEASE NOTE***
THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL
BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002.
THE NEW IDENTIFIER IS...

   WMO HEADING...	FLUS43 KOAX
   AWIPS ID......	HWOOAX

THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK
ONLY.

ERVIN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 11:37 AM CDTSevere Thunderstorm WarningOAXWashington23 min
Sep 25, 11:50 AM CDTSevere Thunderstorm WarningOAXDouglas25 min
Sep 25, 12:00 PM CDTSevere Thunderstorm WarningOAXWashington60 min
Sep 25, 12:16 PM CDTSevere Thunderstorm WarningOAXSaunders29 min
Sep 25, 1:01 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.